Alert archive / Hawaii / Winter Storm Watches in 2021
Winter Storm Watch 4, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm watch at Dec 2, 2021, 3:35 AM HST for Hawaii County, Hawaii. It took effect at Dec 3, 2021, 6:00 PM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 2, 2021, 3:35 AM HST (13:35 UTC)
- In effect from
- Dec 3, 2021, 6:00 PM HST
- Expired
- Dec 2, 2021, 3:26 PM HST
- In force
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
741 WWHW40 PHFO 021335 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 335 AM HST Thu Dec 2 2021 ...WINTER STORM WATCH FOR THE BIG ISLAND SUMMITS... HIZ028-030245- /O.NEW.PHFO.WS.A.0004.211204T0400Z-211205T1600Z/ Big Island Summits- 335 AM HST Thu Dec 2 2021 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE SATURDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of up to 4 inches possible. Winds could gust higher than 100 mph. * WHERE...Big Island Summits. * WHEN...From Friday evening through late Saturday night. * IMPACTS...Travel could be very difficult. Blowing snow will significantly reduce visibility at times, with periods of zero visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow or ice accumulations that may impact the summits. Anyone planning travel to the summits, including hikers and campers, should monitor the latest forecasts and consider postponing their trip until improved weather returns. && $$
1 follow-up statement
888 WWHW40 PHFO 030126 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 326 PM HST Thu Dec 2 2021 ...BLIZZARD WARNING FOR THE BIG ISLAND SUMMITS... HIZ028-031430- /O.UPG.PHFO.WS.A.0004.211204T0400Z-211205T1600Z/ /O.NEW.PHFO.BZ.W.0001.211204T0400Z-211205T1600Z/ Big Island Summits- 326 PM HST Thu Dec 2 2021 ...BLIZZARD WARNING IN EFFECT FROM 6 PM FRIDAY TO 6 AM HST SUNDAY... * WHAT...Blizzard conditions expected. Total snow accumulations of up to 12 inches or more. Winds gusting over 100 mph. * WHERE...Big Island Summits. * WHEN...From 6 PM Friday to 6 AM HST Sunday. * IMPACTS...Travel could be very difficult to impossible. Blowing snow will significantly reduce visibility at times, with periods of zero visibility. See the High Wind Warning that is also in effect. * ADDITIONAL DETAILS...The strong winds will likely cause significant drifting of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && $$ Burke
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm watch went out at Dec 2, 3:32 AM HST, 3 minutes earlier.
Area forecast discussion, Dec 2, 3:32 AM HST, 3 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 332 AM HST Thu Dec 2 2021 .SYNOPSIS... Unsettled weather will persist through the forecast period. An upper low near the Big Island will lift northeastward as a weak surface trough drifts west across the state today. A cold front will move across the island chain Thursday night and Friday, then stall near the Big Island Saturday. Low pressure will drop down toward the state later in the weekend and into early next week, with wet weather expected across portions of the state. && .DISCUSSION... Satellite loops show an upper low just southeast of the Big Island and a surface trough extending almost north to south across the Kaiwi Channel. Overnight soundings show a moist and slightly unstable airmass, but light winds near and east of the surface trough axis allowed land breezes to develop from Oahu eastward, keeping these islands mostly clear overnight. Moisture embedded in low level easterly flow west of the trough axis provides fuel for passing showers this morning across Kauai. The upper low will lift off to the northeast today and tonight. The surface trough will linger across the western islands, with scattered showers expected mainly for windward and mauka areas of all islands later today after land breezes collapse. A front is forecast to reach Kauai Thursday night, then move across the island chain Friday before stalling near the Big Island Friday night and Saturday. The front will be accompanied by a band of showers, and possibly thunderstorms, as it moves down the island chain. Cool northerly flow will fill in behind the front, with showers becoming focused over north facing slopes. Post- frontal winds may be strong enough over Kauai to warrant a Wind Advisory there. Expect showers, and possibly thunderstorms, to continue along the front as it stalls near the Big island. Very strong winds are expected to develop over the Big Island summits by Friday night, then continue into early next week. A High Wind Watch is now in effect for the Big Island summits for Friday night through Sunday night. Snow is expected at the summits as well as the front reaches the Big Island, and a Winter Storm Watch is now in effect from Friday night through Saturday night. A deep low will drop southward, beginning Friday, to a position just north and west of Kauai over the weekend. Associated instability, along with low level convergence, will increase rainfall chances for a good portion of the state Sunday through Tuesday. However with this type of weather scenario, it is very difficult to pin down impact details. Heavy rainfall will be a threat and shower bands may line up over portions of the state for extended periods of time, increasing the threat for flooding. A Hydrologic Outlook has been reissued for this event, and a Flash Flood Watch will likely be issued as we get closer to onset. Winds will be blowing from the south and southwest later this weekend into early next week. Some areas over and downwind of terrain may see locally gusty winds at times. && .AVIATION... A northeast to southwest oriented surface trough near Oahu this early Thursday morning will stall out in the Kauai Channel later today. It will remain there until it is absorbed by the cold front slated to reach Kauai early this evening. The front will progress eastward to Oahu around midnight, then on to Maui County early Friday morning. The front is likely to stall near the Big Island Friday. Except for Kauai, winds will be veering to the south and southwest prior to the front's arrival. Showers have quieted down across the Big Island, compare to 24 hours ago. The line of heavy showers that formed off the east facing shores at sunset, has dissipated, thanks to a land breeze. A land breeze has formed with most of the other islands as well, resulting in fair skies over land. There is a pool of clouds and showers located in the leeward waters of Oahu and Lanai. A few of the showers are heavy with tops to 25k feet. This area of moisture may affect some of the central islands later today in the form of scattered showers, as the winds turn southerly. AIRMET Sierra for mountain obscuration is a possibility for some of these islands. The front will be ushering in a very strong northerly wind flow to Kauai that will raise AIRMET Tango, commencing with the 04z aviation package. Along with the winds, are the clouds and showers containing IFR ceiling and vis leading to AIRMET Sierra for extensive mountain obscuration. && .MARINE... A nearly north to south oriented surface trough in the vicinity of the Kaiwi Channel is moving slowly toward the northwest. The close proximity of this feature to the state continues to produce northeast winds over the western islands, and southeast winds over the eastern islands early this morning. Looking ahead, a vigorous cold front is forecast to enter the northwest Hawaiian Offshore Waters by this evening, and then move rapidly down the island chain from late tonight through Friday. This front is expected to stall near, or just east of the Big Island by late Friday. Strong and gusty north to northwest winds and building seas will likely accompany the passage of this front. The surface winds are expected to be strongest over the western end of the state. This has prompted the issuance of a Gale Watch for the potential of gale force conditions developing over the waters surrounding Kauai during the day on Friday. Elsewhere, the arrival of the strong north to northwest winds and a large swell early Friday will boost the seas to 10 feet or higher across most of the Hawaiian waters. Therefore, expect a Small Craft Advisory (SCA) to be issued for most waters east of Kauai starting Friday. The current small to moderate northwest swell will persist through this evening. Locally generated wind waves plus a building north-northwest swell with a period of 10-11 seconds is expected to start spreading across the area as the front moves down. By late Friday, a very large, medium period north-northwest swell (350 degrees) will likely arrive, and then peak on Saturday. Surf heights produced by this swell will likely be above the High Surf Warning thresholds along most exposed north and west facing shores of the islands. The peak of this swell also appears to coincide with a spring high tide late Saturday night. This could potentially allow localized beach erosion to occur, as well as significant wave runup reaching some coastal areas, including vulnerable low-lying nearshore roadways. In addition to the elevated surf, significant harbor surges are expected along exposed north facing harbors, such as Kahului Harbor. The stalled surface front is forecast to weaken into a surface trough, and then move westward over the state this weekend. The latest forecast guidance continues to indicate a surface low pressure system will eventually develop west of the state later this weekend. This system, which is described as a Kona Low, will likely bring strengthening southerly winds along with widespread heavy rainfall and the threat of thunderstorms with strong and gusty winds over most of the marine area from Sunday into early next week. In addition, the strong winds and elevated, rough seas will likely continue to require a SCA for most of the coastal waters into early next week. Expect minimal surf along east facing shores through Friday. Surf is expected to rise along some east facing shores this weekend due to the very large north-northwest swell wrapping into select areas. Surf along south facing shores may rise slightly over the weekend and early next week due to locally generated wind waves produced by the strong south to southwest winds, as well as a series of small background south and southeast swells. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Friday evening through late Sunday night for Big Island Summits. Winter Storm Watch from Friday evening through late Saturday night for Big Island Summits. Gale Watch from Friday morning through Friday afternoon for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel. && DISCUSSION...Powell AVIATION...Lau MARINE...Houston
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 3:28 PM HST | Gale Watch | HFO | 24 hr | |
| Dec 1, 5:13 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Dec 2, 3:34 AM HST | High Wind Watch | HFO | Hawaii | 12 hr |
Nearby
Winter Storm Watches in Hawaii, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.